Alert archive / Michigan / River Flood Advisories in 2016

River Flood Advisory 113, NWS Grand Rapids, MI

November 27, 2016Ionia County, Michigan

NWS Grand Rapids, MI issued this river flood advisory at Nov 27, 2016, 8:31 PM EST for Ionia County, Michigan. It was in force for 8 days.

The area

The outline as issued.

The facts

Issued
Nov 27, 2016, 8:31 PM EST (01:31 UTC)
Expired
Dec 5, 2016, 10:00 AM EST
In force
8 days
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon

County Ionia County, MI

The radar

The Grand Rapids radar (KGRR), 36 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Grand River at Ionia (IONM4).

Action stage
13.5 ft
Minor stage
21 ft
Moderate stage
23 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04116000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

196 
WGUS83 KGRR 280131
FLSGRR


FLOOD ADVISORY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
831 PM EST SUN NOV 27 2016

...The National Weather Service in Grand Rapids has issued a flood 
advisory for the following rivers in Southwest Lower Michigan...

  Grand River At Ionia affecting Ionia County
  Sycamore Creek At Holt affecting Ingham County
  Looking Glass River Near Eagle affecting Clinton County
  Maple River At Maple Rapids affecting Clinton County

.Light rain with a frontal system will move into the area early on
Monday. The most rain will come Monday night as the frontal system
passes through the area. Rainfall amounts of half an inch to around
an inch are expected across the area. This rain, combined with
relatively high river levels will cause some minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Caution is urged when walking near riverbanks.

A flood advisory means minor flooding is possible and rivers are 
forecast to exceed bankfull.  If you are in the advisory area remain 
alert to possible flooding...or the possibility of the advisory being
upgraded to a warning.  Report observed flooding to local emergency 
services or law enforcement and request they pass this information on
to the National Weather Service.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

&&

MIC067-290331-
/O.NEW.KGRR.FL.Y.0113.161128T0131Z-161205T1500Z/
/IONM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
831 PM EST SUN NOV 27 2016

The National Weather Service in Grand Rapids has issued a
* Flood Advisory for
  the Grand River At Ionia.
* until Monday December 05.
* at 07 PM Sunday the stage was 10.4 feet.
* Bankfull stage is 13.5 feet.
* Flood stage is 21.0 feet.
* Forecast, the river will rise to near 14.5 feet by early Friday 
  morning.
* Impact, at 15.0 feet...High water affects North Drive on Ionia 
  Fairgrounds.

&&

LAT...LON 4290 8521 4296 8499 4303 8488 4297 8524
                                      

$$

MIC065-290331-
/O.NEW.KGRR.FL.Y.0114.161128T0131Z-161201T1200Z/
/HHTM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
831 PM EST SUN NOV 27 2016

The National Weather Service in Grand Rapids has issued a
* Flood Advisory for
  the Sycamore Creek At Holt.
* until Thursday morning.
* at 07 PM Sunday the stage was 4.3 feet.
* Bankfull stage is 6.0 feet.
* Flood stage is 8.0 feet.
* Forecast, the river will rise to near 6.9 feet by Tuesday early 
  afternoon.
* Impact, at 6.0 feet...Flooding begins in low lying areas along the 
  creek and at the Lansing Municipal Golf Course and Scott Woods 
  Park.

&&

LAT...LON 4271 8455 4268 8455 4264 8451 4264 8445
      4268 8449 4271 8451             

$$

MIC037-290331-
/O.NEW.KGRR.FL.Y.0115.161128T0131Z-161202T1500Z/
/EAGM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
831 PM EST SUN NOV 27 2016

The National Weather Service in Grand Rapids has issued a
* Flood Advisory for
  the Looking Glass River Near Eagle.
* until Friday morning.
* at 07 PM Sunday the stage was 3.8 feet.
* Bankfull stage is 5.0 feet.
* Flood stage is 7.0 feet.
* Forecast, the river will rise to near 5.3 feet by Thursday morning.
* Impact, at 5.0 feet...River is bankfull.

&&

LAT...LON 4283 8489 4279 8474 4281 8455 4287 8455
      4286 8474 4290 8489             

$$

MIC037-290331-
/O.NEW.KGRR.FL.Y.0116.161128T0131Z-161205T1200Z/
/MRPM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
831 PM EST SUN NOV 27 2016

The National Weather Service in Grand Rapids has issued a
* Flood Advisory for
  the Maple River At Maple Rapids.
* until Monday December 05.
* at 08 PM Sunday the stage was 5.4 feet.
* Bankfull stage is 7.0 feet.
* Flood stage is 9.0 feet.
* Forecast, the river will rise to near 8.5 feet by Thursday evening.
* Impact, at 9.0 feet...Expect minor flooding of County Line Road and
  a home along County Line Road.

&&

LAT...LON 4298 8493 4308 8468 4310 8457 4317 8456
      4314 8471 4302 8495             

$$

NJJ
2 follow-up statements
474 
WGUS83 KGRR 281612
FLSGRR


FLOOD ADVISORY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1112 AM EST MON NOV 28 2016

...The flood advisory continues for the following rivers in Southwest
Lower Michigan...

  Grand River At Ionia affecting Ionia County
  Sycamore Creek At Holt affecting Ingham County
  Looking Glass River Near Eagle affecting Clinton County
  Maple River At Maple Rapids affecting Clinton County

.Another half inch to three quarters of an inch of rain is expected
through Tuesday, which will likely bring the following rivers to
above bankfull. The following forecast is based on observed 
and forecast 48 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Caution is urged when walking near riverbanks.

A flood advisory means minor flooding is possible and rivers are 
forecast to exceed bankfull.  If you are in the advisory area remain 
alert to possible flooding...or the possibility of the advisory being
upgraded to a warning.  Report observed flooding to local emergency 
services or law enforcement and request they pass this information on
to the National Weather Service.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

&&

MIC067-291812-
/O.CON.KGRR.FL.Y.0113.000000T0000Z-161205T1500Z/
/IONM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1112 AM EST MON NOV 28 2016

The Flood Advisory continues for
  the Grand River At Ionia
* until Monday December 05.
* at 10 AM Monday the stage was 10.4 feet.
* Bankfull stage is 13.5 feet.
* Flood stage is 21.0 feet.
* Forecast, the river will rise to near 13.8 feet by early Friday 
  morning.
* Impact, at 13.5 feet...River is bankfull. Minor overflow begins in 
  low lying areas along the river near and across from the Ionia 
  Fairground.

&&

LAT...LON 4290 8521 4296 8499 4303 8488 4297 8524
                                      

$$

MIC065-291811-
/O.CON.KGRR.FL.Y.0114.000000T0000Z-161201T1200Z/
/HHTM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1112 AM EST MON NOV 28 2016

The Flood Advisory continues for
  the Sycamore Creek At Holt
* until Thursday morning.
* at 10 AM Monday the stage was 4.2 feet.
* Bankfull stage is 6.0 feet.
* Flood stage is 8.0 feet.
* Forecast, the river will rise to near 6.2 feet by Wednesday 
  morning.
* Impact, at 6.0 feet...Flooding begins in low lying areas along the 
  creek and at the Lansing Municipal Golf Course and Scott Woods 
  Park.

&&

LAT...LON 4271 8455 4268 8455 4264 8451 4264 8445
      4268 8449 4271 8451             

$$

MIC037-291811-
/O.CON.KGRR.FL.Y.0115.000000T0000Z-161202T1500Z/
/EAGM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1112 AM EST MON NOV 28 2016

The Flood Advisory continues for
  the Looking Glass River Near Eagle
* until Friday morning.
* at 10 AM Monday the stage was 3.8 feet.
* Bankfull stage is 5.0 feet.
* Flood stage is 7.0 feet.
* Forecast, the river will rise to near 5.2 feet by early Thursday 
  morning.
* Impact, at 5.0 feet...River is bankfull.

&&

LAT...LON 4283 8489 4279 8474 4281 8455 4287 8455
      4286 8474 4290 8489             

$$

MIC037-291811-
/O.CON.KGRR.FL.Y.0116.000000T0000Z-161205T1200Z/
/MRPM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1112 AM EST MON NOV 28 2016

The Flood Advisory continues for
  the Maple River At Maple Rapids
* until Monday December 05.
* at 10 AM Monday the stage was 5.5 feet.
* Bankfull stage is 7.0 feet.
* Flood stage is 9.0 feet.
* Forecast, the river will rise to near 8.1 feet by Thursday evening.
* Impact, at 9.0 feet...Expect minor flooding of County Line Road and
  a home along County Line Road.

&&

LAT...LON 4298 8493 4308 8468 4310 8457 4317 8456
      4314 8471 4302 8495             

$$

Hoving
631 
WGUS83 KGRR 291644
FLSGRR


FLOOD ADVISORY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1144 AM EST TUE NOV 29 2016

...The Flood Advisory is cancelled for the following rivers in 
Southwest Lower Michigan...

  Grand River At Ionia affecting Ionia County
  Looking Glass River Near Eagle affecting Clinton County

...The flood advisory continues for the following rivers in Southwest
Lower Michigan...

  Sycamore Creek At Holt affecting Ingham County
  Maple River At Maple Rapids affecting Clinton County

.Roughly a half inch of rain fell throughout the affected area Monday
night. Rivers are rising in response, and some may approach or exceed
bankfull over the next few days. Only very minor flooding is expected
in low lying areas. The following forecast is based on observed and
forecast 48 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Caution is urged when walking near riverbanks.

A flood advisory means minor flooding is possible and rivers are 
forecast to exceed bankfull.  If you are in the advisory area remain 
alert to possible flooding...or the possibility of the advisory being
upgraded to a warning.  Report observed flooding to local emergency 
services or law enforcement and request they pass this information on
to the National Weather Service.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

&&

MIC067-291714-
/O.CAN.KGRR.FL.Y.0113.000000T0000Z-161205T1500Z/
/IONM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1144 AM EST TUE NOV 29 2016

The Flood Advisory is cancelled for
  the Grand River At Ionia.
* at 10 AM Tuesday the stage was 10.7 feet.
* Bankfull stage is 13.5 feet.
* Flood stage is 21.0 feet.
* Forecast, the river will crest below flood stage at 12.9 feet 
  Friday morning.


&&

LAT...LON 4290 8521 4296 8499 4303 8488 4297 8524
                                      

$$

MIC065-301800-
/O.EXT.KGRR.FL.Y.0114.000000T0000Z-161130T1800Z/
/HHTM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1144 AM EST TUE NOV 29 2016

The Flood Advisory continues for
  the Sycamore Creek At Holt
* until Wednesday afternoon.
* at 10 AM Tuesday the stage was 5.5 feet.
* Bankfull stage is 6.0 feet.
* Flood stage is 8.0 feet.
* Forecast, the river will rise to near 6.0 feet by tomorrow morning.
* Impact, at 6.0 feet...Flooding begins in low lying areas along the 
  creek and at the Lansing Municipal Golf Course and Scott Woods 
  Park.

&&

LAT...LON 4271 8455 4268 8455 4264 8451 4264 8445
      4268 8449 4271 8451             

$$

MIC037-291714-
/O.CAN.KGRR.FL.Y.0115.000000T0000Z-161202T1500Z/
/EAGM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1144 AM EST TUE NOV 29 2016

The Flood Advisory is cancelled for
  the Looking Glass River Near Eagle.
* at 10 AM Tuesday the stage was 4.2 feet.
* Bankfull stage is 5.0 feet.
* Flood stage is 7.0 feet.
* Forecast, the river will crest below flood stage at 4.8 feet early 
  Thursday morning.
* Impact, at 5.0 feet...River is bankfull.

&&

LAT...LON 4283 8489 4279 8474 4281 8455 4287 8455
      4286 8474 4290 8489             

$$

MIC037-301843-
/O.EXT.KGRR.FL.Y.0116.000000T0000Z-161206T1200Z/
/MRPM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1144 AM EST TUE NOV 29 2016

The Flood Advisory is extended for
  the Maple River At Maple Rapids
* until Tuesday December 06.
* at 11 AM Tuesday the stage was 5.7 feet.
* Bankfull stage is 7.0 feet.
* Flood stage is 9.0 feet.
* Forecast, the river will rise to near 7.5 feet by Saturday morning.
* Impact, at 7.0 feet...River is bankfull. Expect minor flooding in 
  low lying pastures, farmland, and wooded areas adjacent to the 
  river.

&&

LAT...LON 4298 8493 4308 8468 4310 8457 4317 8456
      4314 8471 4302 8495             

$$

CAS

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood advisory went out at Nov 27, 6:57 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Nov 27, 6:57 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
657 PM EST Sun Nov 27 2016

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 305 PM EST Sun Nov 27 2016

A warm front will move into our region early this week and bring
showers and milder conditions Monday. Dry weather will return
Tuesday before a cold front brings potential for more showers
Wednesday. A cooler airmass will move in Wednesday night through
late in the week along with potential for mixed rain and snow
showers late in the week.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 305 PM EST Sun Nov 27 2016

Primary short term fcst concerns involve determining probabilities
for showers and timing of showers into our fcst area from early
Monday morning through Tuesday night. A consensus of latest 12Z
shorter range guidance remains in fairly good agreement in suggesting
scattered showers will develop mainly west to southwest of Grand
Rapids around daybreak Monday.

Scattered light rain showers will then continue to develop Monday
morning and afternoon to the north of the approaching warm front.
It will also become breezy as southerly winds increase to around
15-25 mph. Short range guidance consensus continues to suggest
that more widespread/heavier rain will stay well south of Michigan
through Monday afternoon.

The warm front will continue to lift northward through our region
Monday night and bring a period of steadier rainfall from Monday
evening through the overnight period. We cannot completely rule
out an isolated rumble of thunder Monday night but this potential
is very low due to several factors including very weak to no sfc
or elevated instability.

Dry wx returns Tuesday in the warm sector with the warm front well
north of our fcst area by then. We went with a fairly conservative
max temp fcst mainly in the middle to upper 50's for Tuesday but I
would not be surprised if a few locations see max temp readings
reach the 60 degree mark given some sun and strong south-southwest
flow waa by then.

The sfc low approaching from the west and occluded front will
bring potential for a few showers again late Tuesday night, though
most of the night should be dry.

.LONG TERM...(Wednesday through Sunday)
Issued at 305 PM EST Sun Nov 27 2016

We'll see a gradual cooling trend through the period, with highs
falling to near normal values in the upper 30s by the weekend.

Low pressure moving across northern Lake Michigan will probably
bring a little rain to the cwa mid week, but the bulk of the pcpn
will already have moved east along with the occluded front. Colder
air will move in later Wednesday behind the front. Lingering rain
showers generated by the trailing upper low will mix with and change
to snow showers Wednesday night over inland areas. Mainly rain is
expected adjacent to the lake shore. Warmer temps Thursday will lead
to scattered rain showers and then the mix develops Thursday night
with temps cool. Troughiness associated with the trailing upper low
will linger through Friday night. Chances for pcpn will diminish by
late friday as the upper low moves away. The weekend looks dry with
seasonable temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 656 PM EST Sun Nov 27 2016

Conditions will improve this evening as low clouds scatter out
with MVFR expected overnight. Then low clouds move back in along
with rain late tonight and IFR conditions prevail on Monday. Winds
will be southeast increasing to 10 to 15 knots with gusts over 20
knots late tonight and continuing through Monday.

&&

.MARINE...
Issued at 305 PM EST Sun Nov 27 2016

A small craft advisory remains in effect from tonight through
Monday night. Southerly winds will increase to 20 to 30 kts late
tonight through Monday into Monday night. This will cause wave
heights to ramp up to 3 to 6 feet tonight and to 4 to 8 feet
Monday into Monday night. The highest wave heights within that
range will occur near to mainly north of Holland.

&&

.HYDROLOGY...
Issued at 305 PM EST Sun Nov 27 2016

The latest 48 hour QPF being used for the RFC forecasts would bring
a few forecast points above bankfull if all the rain materializes.
This would include the Grand River at Ionia, Maple River at Maple
Rapids, Looking Glass River at Eagle, and the Sycamore Creek at
Holt. Trends will be monitored with future river forecast updates.
This rain would likely boost numerous locations from the 70th and
80th percentiles to perhaps the 90th percentile or even max for this
time of year, compared to climatology. That said, significant
flooding looks quite unlikely. In general, expect river rises within
banks for many locations and perhaps out of banks for the harder hit
areas.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 7 AM EST Tuesday for LMZ844>849.

&&

SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...04
AVIATION...Ostuno
HYDROLOGY...Hoving
MARINE...Laurens
Hazardous weather outlook, Nov 27, 4:12 AM EST, 16 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
412 AM EST SUN NOV 27 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-280915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
412 AM EST SUN NOV 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

PATCH DENSE FOG COULD LEAD TO LOCALLY HAZARDOUS TRAVEL DUE TO LOW
VISIBILITIES AND POSSIBLE SLICK CONDITIONS THIS MORNING...MAINLY
NORTH OF INTERSTATE 96.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND GUSTS MAY TOP 40 MPH MONDAY NIGHT INTO TUESDAY WHICH COULD
LEAD TO SCATTERED POWER OUTAGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-280915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
412 AM EST SUN NOV 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WIND AND WAVES WILL LIKELY BECOME HAZARDOUS TO SMALL CRAFT
TONIGHT. A RISK FOR NEAR GALE GUSTS EXISTS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT WILL EXISTS MONDAY
INTO TUESDAY. A FEW GALE FORCE GUSTS COULD OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 8:31 PM ESTRiver Flood AdvisoryGRRIngham3 days
Nov 27, 8:31 PM ESTRiver Flood AdvisoryGRRClinton5 days
Nov 27, 8:31 PM ESTRiver Flood AdvisoryGRRClinton8 days

Nearby

River Flood Advisories in Michigan, 2016Every river flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.